November 22, 2017
Warfarin and Vitamin K
Ask the Experts

Warfarin and Vitamin K

by Berkeley Wellness  

Q: Because I take the anticoagulant warfarin, my doctor told me to avoid foods rich in vitamin K, such as leafy greens. Is that really necessary?

A: No. Warfarin (brand name Coumadin) is called a vitamin K antagonist because it reduces blood clotting (coagulation) by inter­fering with the action of this vitamin, which is necessary for producing certain clotting factors. But while it’s true that consuming vitamin K can impair the anticoagulant effect of the drug, that doesn’t mean you need to avoid foods rich in the vitamin. The important thing is to keep your intake of such foods relatively constant—that is, don’t eat huge servings one day and none the next.

You should know which foods contain a lot of vitamin K. These include dark leafy greens such as kale, collards, and spinach, as well as broccoli, Brussels sprouts, and certain beans. If you take a multivitamin or other supplement formula, check the vitamin K content and ask your doctor if it’s okay. Some calcium supplements contain vitamin K because it’s vital for bone health. Though some sources say that tea is rich in the vitamin, brewed tea actually contains only a little K.

The best plan is to discuss your diet in detail with your doctor or a registered dieti­tian. Warfarin requires careful monitoring (via a blood test) so that the dose can be adjusted, if necessary, to keep your clotting time within a target range. By the way, newer types of anticoagulants—such as dabigatran (Pradaxa), rivaroxaban (Xarelto), and apixaban (Eliquis)—are not affected by vitamin K.